The Annals of Statistics

Bandwidth selection for smooth backfitting in additive models

Enno Mammen and Byeong U. Park

Full-text: Open access

Abstract

The smooth backfitting introduced by Mammen, Linton and Nielsen [Ann. Statist. 27 (1999) 1443–1490] is a promising technique to fit additive regression models and is known to achieve the oracle efficiency bound. In this paper, we propose and discuss three fully automated bandwidth selection methods for smooth backfitting in additive models. The first one is a penalized least squares approach which is based on higher-order stochastic expansions for the residual sums of squares of the smooth backfitting estimates. The other two are plug-in bandwidth selectors which rely on approximations of the average squared errors and whose utility is restricted to local linear fitting. The large sample properties of these bandwidth selection methods are given. Their finite sample properties are also compared through simulation experiments.

Article information

Source
Ann. Statist., Volume 33, Number 3 (2005), 1260-1294.

Dates
First available in Project Euclid: 1 July 2005

Permanent link to this document
https://projecteuclid.org/euclid.aos/1120224102

Digital Object Identifier
doi:10.1214/009053605000000101

Mathematical Reviews number (MathSciNet)
MR2195635

Zentralblatt MATH identifier
1072.62025

Subjects
Primary: 62G07: Density estimation
Secondary: 62G20: Asymptotic properties

Keywords
Backfitting bandwidth selection penalized least squares plug-in rules nonparametric regression Nadaraya–Watson local polynomial smoothing

Citation

Mammen, Enno; Park, Byeong U. Bandwidth selection for smooth backfitting in additive models. Ann. Statist. 33 (2005), no. 3, 1260--1294. doi:10.1214/009053605000000101. https://projecteuclid.org/euclid.aos/1120224102


Export citation

References

  • Buja, A., Hastie, T. and Tibshirani, R. (1989). Linear smoothers and additive models (with discussion). Ann. Statist. 17 453–555.
  • de la Peña, V. and Giné, E. (1999). Decoupling. From Dependence to Independence. Springer, New York.
  • Fan, J. and Gijbels, I. (1996). Local Polynomial Modelling and Its Applications. Chapman and Hall, London.
  • Härdle, W., Hall, P. and Marron, J. S. (1988). How far are automatically chosen regression smoothing parameters from their optimum? (with discussion). J. Amer. Statist. Assoc. 83 86–101.
  • Hastie, T. J. and Tibshirani, R. J. (1990). Generalized Additive Models. Chapman and Hall, London.
  • Herrmann, E. (2000). Variance estimation and bandwidth selection for kernel regression. In Smoothing and Regression: Approaches, Computation and Application (M. G. Schimek, ed.) 71–107. Wiley, Chichester.
  • Jones, M. C., Marron, J. S. and Sheather, S. J. (1996). A brief survey of bandwidth selection for density estimation. J. Amer. Statist. Assoc. 91 401–407.
  • Linton, O. and Nielsen, J. P. (1995). A kernel method of estimating structured nonparametric regression based on marginal integration. Biometrika 82 93–100.
  • Mammen, E., Linton, O. and Nielsen, J. P. (1999). The existence and asymptotic properties of a backfitting projection algorithm under weak conditions. Ann. Statist. 27 1443–1490.
  • Mammen, E., Marron, J. S., Turlach, B. and Wand, M. P. (2001). A general projection framework for constrained smoothing. Statist. Sci. 16 232–248.
  • Nielsen, J. P. and Sperlich, S. (2005). Smooth backfitting in practice. J. R. Stat. Soc. Ser. B Stat. Methodol. 67 43–61.
  • Opsomer, J. D. (2000). Asymptotic properties of backfitting estimators. J. Multivariate Anal. 73 166–179.
  • Opsomer, J. D. and Ruppert, D. (1997). Fitting a bivariate additive model by local polynomial regression. Ann. Statist. 25 186–211.
  • Opsomer, J. D. and Ruppert, D. (1998). A fully automated bandwidth selection method for fitting additive models. J. Amer. Statist. Assoc. 93 605–619.
  • Park, B. U. and Marron, J. S. (1990). Comparison of data-driven bandwidth selectors. J. Amer. Statist. Assoc. 85 66–72.
  • Park, B. U. and Marron, J. S. (1992). On the use of pilot estimators in bandwidth selection. J. Nonparametr. Statist. 1 231–240.
  • Park, B. U. and Turlach, B. A. (1992). Practical performance of several data-driven bandwidth selectors (with discussion). Comput. Statist. 7 251–285.
  • Ruppert, D., Sheather, S. J. and Wand, M. P. (1995). An effective bandwidth selector for local least squares regression. J. Amer. Statist. Assoc. 90 1257–1270.
  • Sheather, S. J. and Jones, M. C. (1991). A reliable data-based bandwidth selection method for kernel density estimation. J. Roy. Statist. Soc. Ser. B 53 683–690.
  • Stone, C. J. (1985). Additive regression and other nonparametric models. Ann. Statist. 13 689–705.
  • Wood, S. N. (2000). Modelling and smoothing parameter estimation with multiple quadratic penalties. J. R. Stat. Soc. Ser. B Stat. Methodol. 62 413–428.